See What HealthDay Can Do For You
Contact Us

Antibody Treatment Associated with Melanoma

Melanoma developed after natalizumab treatment in multiple sclerosis patients

WEDNESDAY, Feb. 6 (HealthDay News) -- Treatment with antibodies against alpha-4 (α4) integrins, such as natalizumab (Tysabri), may lead to melanoma in some patients, according to a case study in the Feb. 7 issue of the New England Journal of Medicine.

John T. Mullen, M.D., and colleagues from Beth Israel Deaconess Medical Center in Boston describe the cases of two women, a 46-year-old and a 45-year-old, who developed melanoma after being treated for multiple sclerosis with natalizumab, a humanized monoclonal antibody against α4 integrins.

The researchers found that after the first dose, the first patient developed a thick, non-ulcerated melanoma on her shoulder from a rapidly changing mole that metastasized to the regional lymph nodes. After several doses of natalizumab, the second patient developed an ocular melanoma from a long-standing ocular nevus.

"These findings suggest that therapy with antibodies against α4 integrins may lead to the development and progression of melanoma," Mullen and colleagues conclude. "We recommend that natalizumab not be administered to patients with a personal or family history of melanoma or to those with atypical moles or ocular nevi."

Two of the study co-authors disclose financial relationships with the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.